Alert archive / Florida / Flash Flood Warnings in 2020

Flash Flood Warning 14, NWS Miami, FL

June 1, 2020Collier County, Florida

NWS Miami, FL issued this flash flood warning at Jun 1, 2020, 7:23 PM EDT for Collier County, Florida. It was in force for 3 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 1, 2020, 7:23 PM EDT (23:23 UTC)
Expired
Jun 1, 2020, 10:30 PM EDT
In force
3 hr
Issued by
NWS Miami, FL
Area
Storm-based polygon
Flood severity
None

County Collier County, FL

The radar

The Miami radar (KAMX), 127 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 8:18 PM EDTHEAVY RAIN 3.842 E Marco Island, FLTOTAL SO FAR AT WEATHER UNDERGROUND STATION KFLMARCO38.
Jun 1, 8:21 PM EDTHEAVY RAIN 3.792 Ene Marco Island, FLTOTAL SO FAR AT WEATHER UNDERGROUND STATION KFLMARCO39.
Jun 1, 8:22 PM EDTHEAVY RAIN 3.71 E Marco Island, FLTOTAL SO FAR AT WEATHER UNDERGROUND STATION KFLMARCO78.
Jun 1, 8:32 PM EDTHEAVY RAIN 3.282 Wnw Key Marco, FLTOTAL SO FAR AT WEATHER UNDERGROUND STATION KFLMARCO36.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 11.4 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2020-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 237 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2020-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
237 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
1149 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-45 m²/s²
0-3 km storm-relative helicity
-38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

401 
WGUS52 KMFL 012323
FFWMFL
FLC021-020230-
/O.NEW.KMFL.FF.W.0014.200601T2323Z-200602T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Miami FL
723 PM EDT Mon Jun 1 2020

The National Weather Service in Miami has issued a

* Flash Flood Warning for...
  Southwestern Collier County in southwestern Florida...

* Until 1030 PM EDT.

* At 723 PM EDT, Doppler radar and automated gauges indicated
  thunderstorms producing heavy rain across the warned area. Up to
  three inches of rain have already fallen. Flash flooding is ongoing
  or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar and automated gauges.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Marco Island, Royal Palm Hammock, Key Marco, Port Of The Island and
  Goodland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 2597 8176 2602 8154 2597 8149 2590 8149
      2587 8173

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

SPM
3 follow-up statements
978 
WGUS72 KMFL 012348
FFSMFL

Flash Flood Statement
National Weather Service Miami FL
748 PM EDT Mon Jun 1 2020

FLC021-020230-
/O.CON.KMFL.FF.W.0014.000000T0000Z-200602T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Collier FL-
748 PM EDT Mon Jun 1 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM EDT FOR
SOUTHWESTERN COLLIER COUNTY...

At 747 PM EDT, Doppler radar and automated gauges indicated 
thunderstorms producing heavy rain across the warned area. 3.5 
inches of rain have already fallen. Flash flooding is likely ongoing.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar and automated gauges.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
Marco Island, Royal Palm Hammock, Key Marco, Port Of The Island and
Goodland.

While heavy rain is ending, additional rainfall amounts of 0.5 
inches are possible in the warned area over the next hour.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 2597 8176 2602 8154 2597 8149 2590 8149
      2587 8173

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

SPM
742 
WGUS72 KMFL 020028
FFSMFL

Flash Flood Statement
National Weather Service Miami FL
828 PM EDT Mon Jun 1 2020

FLC021-020230-
/O.CON.KMFL.FF.W.0014.000000T0000Z-200602T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Collier FL-
828 PM EDT Mon Jun 1 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM EDT FOR
SOUTHWESTERN COLLIER COUNTY...

At 825 PM EDT, Doppler radar and automated gauges indicated that 
rain amounts over 3.75 inches have fallen. Flash flooding is 
ongoing. While the heavy rain has ended, time is needed for water to 
drain and the Flash Flood Warning remains in effect.

HAZARD...Flash flooding caused by heavy rain.

SOURCE...Radar and automated gauges.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
Marco Island, Goodland and Key Marco. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

While the heavy rainfall has ended, flooding remains a threat around
canals and streams, highways, streets, and underpasses as well as
other drainage areas and low lying spots.

&&

LAT...LON 2597 8176 2600 8162 2597 8158 2592 8161
      2588 8172

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

SPM
769 
WGUS72 KMFL 020229
FFSMFL

Flash Flood Statement
National Weather Service Miami FL
1029 PM EDT Mon Jun 1 2020

FLC021-020237-
/O.EXP.KMFL.FF.W.0014.000000T0000Z-200602T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Collier FL-
1029 PM EDT Mon Jun 1 2020

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN COLLIER COUNTY WILL
EXPIRE AT 1030 PM EDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to watch for areas of residual flooding.

LAT...LON 2597 8176 2600 8162 2597 8158 2592 8161
      2588 8172

$$

MOLLEDA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this flash flood warning went out at Jun 1, 2:47 PM EDT, 4 hours 36 minutes earlier.

Area forecast discussion, Jun 1, 2:47 PM EDT, 4 hours 36 minutes before
Area Forecast Discussion
National Weather Service Miami FL
247 PM EDT Mon Jun 1 2020

...HEAVY RAINFALL AND A FEW STRONG STORMS POSSIBLE ACROSS SOUTH
FLORIDA MID TO LATE WEEK...

.Short Term...

This afternoon into Tuesday...

A weak cold front over Central Florida will continue to move
southward towards South Florida through tonight before stalling
out over the Lake Okeechobee region on Tuesday. This will keep the
wind flow in an easterly direction through Tuesday allowing for
the east coast sea breeze to push inland this afternoon and again
on Tuesday, while keeping the west coast sea breeze over the west
coast metro areas. Therefore, scattered showers and thunderstorms
are expected to develop along the sea breezes this afternoon and
again on Tuesday with the best coverage over the western areas of
South Florida. The east coast metro areas could see isolated
showers late tonight into Tuesday morning on the easterly wind
flow.

Wednesday and Wednesday night...

The frontal boundary will remain nearly stationary over the Lake
Okeechobee region, as a disturbance over the Yucatan Peninsula
moves slowly to the west northwest in the Southwestern Gulf of
Mexico. As the disturbance moves slowly west northwest, a low
level trough will develop eastward into the western Caribbean sea
and into the Florida Straits before moving slowly northward
towards South Florida Wednesday night. This will allow for deeper
tropical moisture to work into South Florida from the South with
PWAT values getting up into the 1.9 to 2.0 inch range by Wednesday
night. This will allow for scattered to numerous showers and
thunderstorms to develop on Wednesday and lasting into Wednesday
night over South Florida with some heavy rainfall.

Thursday and Thursday night...

The disturbance is forecast by the short range models to slowly
move northward through the Southwestern Gulf of Mexico allowing
for the low level trough to move slowly northward through South
Florida. This will keep the deep tropical moisture in place with
PWAT values in the 1.9 to 2.1 inch range along with scattered to
numerous showers and thunderstorms and heavy rainfall.

The short range models are also showing that Storm Relative
Helicity will also be increasing across South Florida Wednesday
night into Thursday as the low level trough moves through the
area. This may help to generate a few strong rotating storms over
South Florida during this time frame.

More on the heavy rainfall potential in the hydro section below.

NHC is also giving this disturbance an 90 percent chance of
development into a tropical system in the next 2 to 5 days.

.Long Term...

Friday through Monday...

All eyes turn towards the Gulf of Mexico for the end of the week and
this weekend, as global models continue to suggest that an area of
low pressure will lift north into the Gulf of Mexico and western
Carribean Sea during this period. Confidence remains rather low
at this time with considerable differences still displayed between
the GFS and ECMWF regarding the strength and location of this
feature. These disparities in the strength and location will play
a crucial role in the overall forecast.

Currently, the GFS is the slightly faster and more eastern solution.
The latest run depicts the low emerging a bit closer to the western
coast of South Florida and dragging a deeper pool of moisture (PWATS
approx 2.5 inches) northward across the peninsula, whereas, the
ECMWF has the center of the low further west into the Gulf of
Mexico, along with a few drier pockets across South Florida.
Regardless of these differences, guidance still hints at sufficient
moisture remaining in place for the potential for heavy rainfall and
localized flooding. This is could become problematic given the
(very wet) antecedent conditions from the event earlier in the
week. Therefore, with the high uncertainty in place, forecast
changes will likely continue. So stay tuned for updates as we
monitor how this event unfolds.

&&

.Marine...
The winds will remain east southeast direction through the week,
as the speeds will be increasing to 10 to 15 knots over most of
the Atlantic waters, except 15 to 20 knots in the Atlantic waters
tonight into Tuesday. This will allow for the seas to remain below
3 feet over most of South Florida waters, except for the Atlantic
waters where the seas should get up to 2 to 5 feet. Therefore, an
SCEC will be issued for the Atlantic waters tonight.

&&

.Aviation...
Breezy easterly flow will continue through the taf period and
become gusty after 15Z tomorrow. A gulf breeze should develop
over KAPF by 19Z with vicinity TSRA until 02Z. VFR conditions
should prevail for all terminals, with reduced vis and cigs at
KAPF with passing SHRA/TSRA. Thereafter, VCSH has been added for
the east coast terminals and continuing through the remainder of
the period.

&&

.Beach Forecast...
The threat of rip currents along the east coast beaches will be
increasing through the rest of this week, due to the east
southeast winds increasing in speed.

&&

.Hydrology...
As mentioned earlier, the PWAT values will be increasing to 1.9
to 2.1 inches over South Florida for the middle to end of this
week. These PWAT values are around the 90th percentile range for
this time of year. This usually means heavy rainfall possible
across South Florida and the short range models are forecasting
about 1 inch over the east coast metro areas to around 3 inches
over the west coast metro areas from about Wednesday through
Thursday night. However, if any thunderstorms do train over the
same area the rainfall amounts will be much higher than
forecasted.

The grounds are still very saturated over South Florida due to the
heavy rainfall last week over the east coast metro areas and the heavy
rainfall over the interior and west coast metro areas over last
weekend. Therefore, it will not take much rainfall to cause
flooding over South Florida and the Flash Flood Guidance is
showing 2 to 3 inches of rainfall in 1 to 3 hours can lead to
flooding.

We will continue to closely monitor this developing weather
situation for South Florida and residents and visitors of South
Florida should keep up with the forecast changes.

&&

.Preliminary Point Temps/PoPs...
West Palm Beach  76  83  75  84 /  20  20  30  60
Fort Lauderdale  78  84  77  84 /  20  20  40  60
Miami            77  84  76  85 /  20  20  40  70
Naples           73  88  73  86 /  50  60  50  80

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.

&&

Marine...54/BNB
Aviation...11/HVN
Beach Forecast...54/BNB
Short Term...54/BNB
Long Term...11/HVN
Hazardous weather outlook, Jun 1, 4:31 PM EDT, 2 hours 52 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
431 PM EDT Mon Jun 1 2020

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
020845-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
431 PM EDT Mon Jun 1 2020

...High Rip Current Risk Atlantic Beaches This Week...
...Heavy Rain and Strong Storms Possible Mid to Late Week...

This hazardous weather outlook is for South Florida.

.DAY ONE...TONIGHT

Thunderstorms: a few thunderstorms are possible this evening, with
the greatest chances over the west coast and interior. Lightning is
the primary hazard, with locally heavy rain possible.

Waterspouts: Waterspouts are possible over the local waters through
the early evening hours.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

An elevated rip current risk is expected for the Atlantic beaches
over the next several days.

Rain and thunderstorm chances increase for mid to late week. Heavy
rain and a few strong storms are possible, so keep up with the
forecast.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

In the hours before

Special weather statement, Jun 1, 6:51 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service Miami FL
651 PM EDT Mon Jun 1 2020

FLZ069-070-075-012345-
Coastal Collier County FL-Inland Collier County FL-
Mainland Monroe FL-
651 PM EDT Mon Jun 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COLLIER COUNTY UNTIL
745 PM EDT...

* At 651 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Marco Island Airport, or near
  Marco Island, moving northwest at 10 mph.

* Winds in excess of 45 mph and excessive cloud-to-ground lightning
  possible with this storm.

* Locations impacted include...
  Naples, Marco Island, Chokoloskee, Everglades City, Plantation
  Island, Carnestown, Cape Romano, Belle Meade, Marco Island Airport,
  Naples Manor, East Naples, Lely Resort, Royal Palm Hammock, Lely,
  Rookery Bay Aquatic Preserve, Port Of The Island, Goodland, Key
  Marco, Fiddlers Creek and Cape Romano Aquatic Preserve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2615 8185 2622 8183 2585 8118 2570 8135
      2573 8134 2575 8141 2579 8144 2577 8153
      2581 8161 2579 8164 2586 8178 2600 8184
TIME...MOT...LOC 2251Z 126DEG 7KT 2593 8165

SPM

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 4:36 PM EDTRip Current StatementMFLBroward, Collier, Miami-Dade, Palm Beach7 days
Jun 1, 6:51 PM EDTSpecial Weather StatementMFLCollier54 min
Jun 1, 6:53 PM EDTSpecial Marine WarningMFL67 min
Jun 1, 7:13 PM EDTAreal Flood AdvisoryMFLCollier3 hr
Jun 1, 7:38 PM EDTSpecial Marine WarningMFL67 min

Nearby

Flash Flood Warnings in Florida, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.